Did you know this version of Internet Explorer is out of date?

To get the latest experience from our website, please upgrade your browser.

Have a drug or medical device concern?

call

Risperdal and Invega Heart Problems

A A

Risperdal, Invega and other antipsychotic drugs can cause serious side effects like arrhythmia (irregular heartbeat) and sudden cardiac death.

Risperdal, Invega and other atypical antipsychotic drugs were developed and marketed as safer alternatives to first-generation antipsychotic medications. Unfortunately for the millions of people who used these drugs, the drugs come with a number of serious side effects, including life-threatening heart issues.

Numerous studies show these antipsychotic drugs can interfere with the electrical impulses that regulate heart rhythm, causing cardiac arrhythmias that can lead to cardiac arrest and death. Invega is also linked to a rapid heartbeat.

In a 2009 study published in the New England Journal of Medicine, researchers found that users of atypical antipsychotic drugs had a rate of sudden cardiac death that was similar to first-generation antipsychotic drugs – more than twice the rate for nonusers.

According to a black-box warning on Risperdal and Invega labels, dementia patients with psychosis who are treated with these drugs are at increased risk of cardiovascular death.

Still, Risperdal ranks among the most frequently prescribed medications in the world, generating billions for its manufacturer, Janssen Pharmaceuticals, a subsidiary of Johnson & Johnson. Risperdal was once J&J’s best-selling drug, topping $24 billion in worldwide sales between 2003 and 2010. Global sales for a related drug, Invega, reached $424 million for 2010.

If you or your loved one experienced breast enlargement after taking Risperdal or Invega, you may have legal options.

Arrhythmia (Irregular Heartbeat)

Despite widely held assumptions of safety, all antipsychotic drugs are associated with increased risk of arrhythmia, or irregular heartbeat. That includes Risperdal and Invega.

A 2002 study evaluated risk of arrhythmia and cardiac arrest in schizophrenic patients treated with risperidone (Risperdal), clozapine, thioridazine, or haloperidol between 1993 and 1996. According to the study, patients using these drugs had rates of arrhythmia and cardiac arrest between 1.7 and 3.2 times higher than that of a control group – even though members of that control group were older than the patients taking antipsychotic drugs – and rates of death between 2.6 and 5.8 times higher.

Of the four drugs evaluated, Risperdal had the highest risk of cardiac arrest, arrhythmia and death, and surprisingly, that risk increased with lower doses of the drug.

Other heart issues associated with Risperdal include metabolic changes that can increase the risk of disease, such as hyperglycemia, diabetes, dyslipidemia and weight gain.

Increasing Safety Concerns

As an ever-growing body of evidence emerges showing serious side effects and health risks associated with antipsychotics, many health care professionals are voicing concerns over increasing use of the drugs, especially in the most vulnerable patients – elderly adults and children.

According to some studies, up to 40 percent of Alzheimer’s patients who live in nursing homes are on Risperdal or another atypical antipsychotic drug that carries similar risks. The number of children and adolescents on these drugs is rising rapidly as well, increasing by nearly eight times in children and four times in adolescents since 1993.

Also of concern is the fact that much of that increase is in off-label use for the treatment of conditions for which the efficacy of the drug has not been demonstrated, such as ADHD or Alzheimer’s disease.

Hundreds of lawsuits were filed because of Risperdal injuries and deaths, so if you or a loved one is among the many millions of individuals who has been prescribed Risperdal, close medical monitoring for its side effects is essential.